1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Stress

Discussion in 'CycleChat Cafe' started by col, 20 Dec 2007.

  1. col

    col Veteran

    Well, I suppose I should step forward. Prozac was given to anyone, including their dog, in the earl 90s as a miracle cure. Which in many ways it was. Tricyclic anti-depressants, which came before the SSRIs (Serotonin Reuptake Inhibitors) were deadly in overdose. SSRIs are not pleasent in overdose, but much safer.

    Side Effects. Have you ever read the patient safety leaflet which comes with any medication you buy? Trust me, it's terrifying, and bear in mind that for a full range of reported side effects you need to refer to the drug data sheet (SPC= Summary of Product Characteristics). Think for a moment if you will, what activity do profoundly depressed people do which non-depressed don't? They kill themselves. Look at the data sheet for Prozac, Lustral, Cipramil and all the others and you will see that a side effect of the medication is "Suicidal Ideation". During clinical trials the patients are required to report any adverse events which happen to them while taking the trial drug. So if a patient suffers toothache while taking a new painkiller, it goes down as a side effect, there you have a similar situation. You would not not take a painkiller on those grounds would you?

    Indeed, by way of example would you take anything which caused you:
    abdominal discomfort or pain, nausea, indigestion, heartburn, stomach ulcer, vomitting containing blood, black tarry tools, bruising, bleeding, sore throat, mouth ulcers, fever, extreme pallor, weakness, exhaustion, asthma, unexplained wheezing, swelling of the lip face or tongue and throat, rapid heart rate, low blood pressure, collapse, hives, blistering or peeling skin, increased ris of heart attack or stroke, diarrhoea, flatulence, constipation, vomiting, jaundice, dark urine, kidney failure, aseptic meningitis, headache, disorientation, eye sensitivty or swelling of the legs?

    Nor would I. But I take brufen/ibuprofen whenever I feel sick or in pain, and that is the incomplete list of it's side effects

    Take your prescribed medication, as directed, but seek a talking therapy as well. Medicine is one prong of a treatment package, counselling can't always do it all.

    I am a qualified psychiatric nurse, since 1989, I currently work for a drug company and am in my 2nd year of a counselling diploma, having already completed a certificate in counselling and a Transactional Analysis course.
    __________________
    The humorous voice of reason.


    It was a good idea to start this thread,then im not hijacking the other.Anyway,iv copied this post of Maggots as the start of it,not to undermine others posts,but it seemed the last one made,so here we are.
    Thanks for the advice your giving,It does help.

    Sorry Maggot,i didnt mention i had copied your post,so iv added your name,overlooked,apologies.
     
  2. Noodley

    Noodley Guest

    Also:

    Counselling is (an often "rubbished") one prong of a treatment package, medicine can't always do it all.
     
  3. OP
    OP
    col

    col Veteran


    I agree,nothing like getting something off your chest.Especially if the listener really knows how to listen.
     
  4. marinyork

    marinyork Resting in suspended Animation

    Location:
    Logopolis
    My father has been one of those who was given it (Prozac) in the very early 90s and has been on it ever since. I'm not convinced of its suitability. Hope the stress related stuff gets better.
     
  5. OP
    OP
    col

    col Veteran

    Thanks.Happily my doc said i wont be on them for too long,just enought to sort the problem.
     
  6. Bigtallfatbloke

    Bigtallfatbloke New Member

    I have been taking various AD medication on and off for 10 years now. Including Venlafaxine, Lustral, Citalaphragm, paroxetine and Fluorexetine. I have been taking various doses at different stages, the most recent prescription being for 60mg Fluorexetine a day.

    I have also had counsellng or CBT as they called it,which was delivered via a combination of hospital treated when i was admitted to a clinic and a series of sessions outside of the clinic.

    I think (hope) i am on th eway back up now after a long time. I am not a medical expert, I have had to put my faith in experts hands, however I have lost that faith in 'experts'.

    The effect of those pills (except Fluorexetine) on withdrawel is horrendous, and i saw little or no real benefit in taking them. They simply served to confuse me & make me feel worse, but I could not stop them. Fluorexetine is better, the withdrawels arnt so bad. The worst thing about Fluorexetine is the 'dampening ' effect they have on you sex drive and given that th edepression doesnt exactly endear one to the opposite sex anyway it's no great loss.

    The CBT worked to a degree, however I think it works best on reactive depression, where there is a specific event that needs 'outing'. It's not much good IMHO for non reactive depressive illness.

    The pills let you live in a kind of dream world, which you arn't aware of being in until you stop taking the pills. This is why I feel I have a 'gap' in my life. I am convinced that some memory loss occurred & that it was a direct side effect of the pills.

    I found Cycling this year and it has done more for me than any pill or counselling session ever has, yet not on edocter I hav eseen in ten years has even mentioned to me that it would be a good idea.

    Like I said I am not a medical man. I have a lot of time for those who are, especially those who have to work on the psychiatric wards, however I feel let down by my Docs, who at the end of the day I feel were in it for the Bupa cash and the pay off from the pills manufactures for pushing their brand of pill.

    The pills seemed to make the lives of those around me better, but not mine.

    There is only one person who can fix a depressed persons mind and that is themselves. It takes time for them to realize this and make a decision to change. Time is often the cure.

    JMHO
     
  7. OP
    OP
    col

    col Veteran

    You have mentioned something there which struck a chord with me.Not a dream world as such,but for a while now,iv felt as if im looking through a window at things,you know,as if im not really there,but just viewing,if you know what i mean,sounds strange doesnt it?This is with out taking anything yet,just part of how iv been feeling.
     
  8. Noodley

    Noodley Guest

  9. OP
    OP
    col

    col Veteran

    Googled,ill look in more detail another time,cheers.
     
  10. Shaun

    Shaun Founder Staff Member

    You're not alone.

    I've done the Prozac and councelling thing, and came out the other side okay.

    Got to admit thought, made some very big changes in my life to make sure I didn't got back there ... and did worry about addiction, etc. So much so that I stopped after about 10 weeks once I started to feel in charge of things again.

    Never been so low in my life, and it made a massive impact because I can remember so vividly how empty it felt, but I also feel that after being there and getting through it, there's nothing life can throw at me that I can't handle now!! ;):biggrin::biggrin:

    Hope everything works out okay. Good luck, and see you on the other side!! :ohmy::smile:
     
  11. OP
    OP
    col

    col Veteran


    Thanks for that:smile:
     
  12. Shaun

    Shaun Founder Staff Member

    Daft as it sounds, it was a pedantic boss that drove me mad. Seriously, he blocked literally everything that I tried to develop at work and it drove me nuts.

    In the end, it was as simple as reducing my hours at work, understanding that I couldn't make the changes I wanted to, and learning to enjoy the things outside of work that gave me pleasure.

    It's different for everyone, but hopefully you'll get through the pea-soup and be a stonger man for it.

    And, if your counsellor is shoot, just talk to us lot - we may not inspire you, but we'll definitely give you lots of tea and sympathy ... ;) :ohmy:

    Cheers,
    Shaun
     
  13. OP
    OP
    col

    col Veteran

    I think some of it is due to the antics of supervisers at work too.Iv never known so much dishonesty in one place before.Thanks again.
     
  14. Noodley

    Noodley Guest

    I think you should find "Human Givens" of benefit.
     
  15. OP
    OP
    col

    col Veteran



    Ill have a good look probably tomorrow,i might be prebooked for the next couple of days though.cheers.